Lightning, Vilas
- When
- August 29, 3:00 PM CST
- Where
- Vilas County, Manitowish Waters
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 46.130, -89.880
Lightning struck an electrical regulator on a house, causing a fire.
An upper-level trough combined with a warm, unstable air mass and led to the development of a series of thunderstorms across northeast Wisconsin. Trees were knocked down by strong thunderstorm winds in several locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
An upper-level trough combined with a warm, unstable air mass and led to the development of a series of thunderstorms across northeast Wisconsin. Trees were knocked down by strong thunderstorm winds in several locations. Rainfall amounts ranged from 1 to 4 inches over parts of northern Wisconsin which caused localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 29, 1:31 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 231 PM CDT THU AUG 29 2013 FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE .SYNOPSIS... ISSUED AT 230 PM CDT THU AUG 29 2013 WARM AND HUMID EARLY...THEN DRIER WITH TEMPERATURES RETURNING CLOSER TO NORMAL NEXT WEEK. DOMINANT UPR ANTICYCLONE OVER THE MID-MISSISSIPPI VALLEY WL EDGE BACK WWD TO THE SRN ROCKIES DURING THE NEXT FEW DAYS...TO A LOCATION WHICH HAS BEEN IT/S HOME MOST OF THE SUMMER. THAT WL ALLOW SHRTWVS TOPPING THE RIDGE TO TURN SEWD ACRS THE GREAT LAKES RGN...AND CARVE OUT A NERN CONUS UPR TROF. THE WARM/VERY HUMID CONDITIONS OVER THE AREA NOW WL GIVE WAY TO COOLER AND DRIER WX AS THE ERN TROF BECOMES ESTABLISHED...THOUGH READINGS PROBABLY WON/T FALL BACK MUCH LOWER THAN SEASONAL NORMALS. PCPN AMNTS WL PROBABLY END UP AOA NORMAL...PRIMARILY DUE TO WHAT FALLS DURING THE FIRST HALF OF THE PERIOD. && .SHORT TERM...TONIGHT AND FRIDAY ISSUED AT 230 PM CDT THU AUG 29 2013 MAIN CONCERN FOR TONIGHT AND FRIDAY WILL BE THE CHANCES FOR THUNDERSTORMS...THE SEVERE POTENTIAL AND THE POTENTIAL FOR LOCALLY HEAVY RAIN. FIRST COMPLEX OF STORMS MOVED ACROSS NORTHERN MINNESOTA LATE THIS MORNING AND EARLY THIS AFTERNOON. STRONGER STORMS RE FIRED ON THE SOUTHERN EDGE OF THIS CLUSTER AND WAS HEADING TOWARDS VILAS COUNTY. WILL NEED TO MONITOR THIS STORM OVER THE NEXT HOUR OR TWO AS IT REACHES THE COUNTY. MORE STORMS ARE EXPECTED TO FIRE LATER THIS AFTERNOON AND THIS EVENING...THEN WORK INTO NORTH-CENTRAL AND NORTHEAST WISCONSIN LATER THIS EVENING INTO THE OVERNIGHT. THERE IS STILL A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTHWEST OF A MARSHFIELD TO FLORENCE LINE. MANY QUESTIONS LINGER ON WHAT WILL HAPPEN TOMORROW AS COLD FRONT MOVES THROUGH THE REGION. THE WRF MOVES THE FRONT THROUGH FAIRLY QUIET WHILE GFS REFIRES CONVECTION AGAIN AROUND 18Z. SEEN CASES GO BOTH WAYS...THUS CONTINUED MID RANGE CHANCE POPS FOR NOW. HIGHS WILL VARY FROM THE 70S NORTH TO THE LOWER 90S SOUTH. .LONG TERM...FRIDAY NIGHT THROUGH THURSDAY ISSUED AT 230 PM CDT THU AUG 29 2013 THERE IS PRETTY GOOD AGREEMENT AMONG THE MODELS THAT THE HUMID CONDITIONS WL GET TEMPORARILY SHOVED S AND W OF THE AREA FRI NGT/SAT. ADJUSTED TEMPS ACCORDINGLY. CURRENT MOS GUIDANCE SUGGESTS TEMPS COULD BE EVEN COOLER FRI NGT AND SAT NGT...BUT ALREADY MADE A PRETTY SIG CHG FM PREV FCST...AND MODELS OVER-DID THE DRYING BEHIND THE LAST FRONT. SO OPTED TO TEMPER THE CHANGES A BIT FOR NOW. LATER SHIFTS CAN LOWER TEMPS/DWPTS A LITTLE MORE IF THE CURRENT TRENDS CONTINUE. THE OTHER MAIN FCST ISSUE IS PCPN CHCS WITH THE COLD FRONT/SECOND SIG SHRTWV FCST TO DIG ACRS THE AREA SUN. THE TIMING OF THE SYSTEM IS DELAYED A LITTLE FM WHAT MODELS INDICATED YDA. THAT WL BRING THE FRONT THROUGH AT A MORE FAVORABLE TIME OF DAY FOR CONVECTION...THOUGH PERHAPS STILL A LITTLE EARLIER THAN IDEAL. DYNAMICS WITH THE SYSTEM WL BE STG. BUT IF SIG MOISTURE GETS DISPLACED OUT OF THE AREA FRI NGT/SAT AS NOW SEEMS POSSIBLE...IT IS POSSIBLE IT MIGHT NOW BE ABLE TO FULLY RETURN BEFORE THE COLD FRONT ARRIVES SUN. THAT WOULD HAVE AN IMPACT ON THE SVR POTENTIAL. AT THIS POINT...OPTED TO DELAY THE RETURN OF POPS SAT NGT. RAISED POPS SOME ON SUN...MAIN DUE TO THE STG UPR DYNAMCIS THAT WL ACCOMPANY THE FRONT...THOUGH DID NOT GO BEYOND CHC CATEGORY AT THIS POINT. THOUGH STAYING CLOSER TO NORMAL...TEMPS NEXT WK WL PROBABLY UNDERGO SOME DAY TO DAY VARIABILITY AS SHRTWVS/FRONTAL SYSTEMS DROP SEWD ACRS THE AREA. WARM AIR WL BRIEFLY RETURN AHEAD OF EACH FRONT WITH COOLER READINGS THEN FOLLOWING THE FROPA. BUT THE NWLY UPR FLOW WL SUPPRESS THE HIGH HUMIDITIES WELL TO OUR S...SO MOISTURE FOR PCPN WITH EACH FROPA WL BE QUITE LIMITED. && .AVIATION...FOR 00Z TAF ISSUANCE ISSUED AT 230 PM CDT THU AUG 29 2013 CHANCES FOR THUNDERSTORMS TONIGHT INTO FRIDAY ARE THE MAIN CONCERNS AS A COLD FRONT MOVES ACROSS THE AREA LATER TONIGHT AND FRIDAY. MODELS ARE FOCUSING ON CONVECTION ACROSS THE FAR NORTH LATE THIS AFTERNOON AND EARLY THIS EVENING...THEN SPREAD THE REST OF NORTH CENTRAL AND NORTHEAST WISCONSIN LATER THIS EVENING INTO THE OVERNIGHT. THERE MAY BE SOME LINGERING SHOWERS AND STORMS EARLY FRIDAY MORNING...THEN WILL NEED TO BE CONCERNED ABOUT CONVECTION FIRING ALONG THE COLD FRONT ACROSS CENTRAL AND EAST CENTRAL WISCONSIN AROUND 18Z FRIDAY. NOT THE PERFECT TIMING FOR CONVECTION TO FIRE...BUT WARM MOIST AIR MASS IN PLACE AHEAD OF THE FRONT. WOULD SUSPECT CONVECTION WOULD RE FIRE...BUT IT MAY BE SOUTH OF THE AREA WHEN IT DOES. TRIED TO THE BEST TIMES FOR SHOWERS AND STORMS IN THE 18Z TAFS. SOME ADJUSTMENT WILL BE NEEDED AS WE GET CLOSER TO THE EVENT LATER THIS EVENING INTO FRIDAY MORNING. WILL NEED TO WATCH FOR STRATOCUMULUS DECK BEHIND THE COLD FRONT ON FRIDAY ACROSS THE NORTH...GENERALLY FROM 1500 TO 2500 FEET. COULD BE A BRIEF PERIOD OF LOWER CEILINGS ACROSS THE NORTH DUE TO TIME OF DAY WHEN IT PASSES ACROSS THE NORTH. && .MARINE... ISSUED AT 230 PM CDT THU AUG 29 2013 DENSE MARINE FOG WILL CONTINUE TO BE A CONCERN THROUGH FRIDAY AFTERNOON UNTIL A COLD FRONT BRINGS IN SOMEWHAT COOLER AND DRIER AIR FRIDAY NIGHT. THUNDERSTORMS WILL POSE A RISK AT TIMES LATER TONIGHT AND FRIDAY MORNING. EXPECTED MORE STORMS TO FIRE ALONG A COLD FRONT SOUTH OF KEWAUNEE FRIDAY AFTERNOON. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......SKOWRONSKI SHORT TERM.....ECKBERG LONG TERM......SKOWRONSKI AVIATION.......ECKBERG MARINE.........ECKBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 246 PM CDT THU AUG 29 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302000- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 246 PM CDT THU AUG 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND WEST OF A MARSHFIELD TO FLORENCE LINE LATE THIS AFTERNOON AND TONIGHT. DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH LARGE HAIL CANNOT BE RULED OUT. A RISK FOR FLOODING COULD ALSO OCCUR GIVEN THE EXPECTED HEAVY RAIN DUE TO HIGH RAINFALL RATES...AND IF STORMS REPEATEDLY DEVELOP AND THEN TRACK ACROSS THE SAME AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS COULD LINGER INTO FRIDAY AS A COLD FRONT MOVES THROUGH THE STATE. HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY. THE OVERALL WEATHER PATTERN WOULD LIKELY SUPPORT SEVERE STORMS...THOUGH WHETHER OR NOT THE STORMS BECOME SEVERE WILL DEPEND ON THE SMALL SCALE DETAILS OF THE WEATHER PATTERN WHICH ARE DIFFICULT TO FORECAST THIS FAR IN ADVANCE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. LMZ521-522-541>543-302000- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 246 PM CDT THU AUG 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT AREAS OF DENSE FOG REMAIN POSSIBLE OVER THE COASTAL WATERS OF LAKE MICHIGAN TONIGHT. THUNDERSTORMS MAY ALSO POSE A RISK FOR MARINERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY AREAS OF DENSE FOG ARE POSSIBLE THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE FRIDAY AND AGAIN SUNDAY. GUSTY NORTH WINDS ARE EXPECTED SUNDAY NIGHT INTO MONDAY NIGHT... IN THE WAKE OF A STRONG COLD FRONT CROSSING THE REGION. THE WINDS AND RESULTING WAVES ARE LIKELY TO REACH LEVELS HAZARDOUS TO SMALL CRAFT. ECKBERG/SKOWRONSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 234 PM CDT THU AUG 29 2013 WIZ005-010-292030- ONEIDA-VILAS- 234 PM CDT THU AUG 29 2013 ...THUNDERSTORM MOVING TOWARD NORTH-CENTRAL WISCONSIN... AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS IN NORTHERN IRON AND ASHLAND COUNTIES. THE LINE OF STORMS WAS MOVING SOUTHEAST AT 45 MPH. WINDS OVER 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. IF THE THUNDERSTORMS HOLD TOGETHER...THEY WILL BE NEAR... WINCHESTER BY 315 PM CDT... LAC DU FLAMBEAU BY 325 PM CDT... SQUIRREL LAKE AND BOULDER JUNCTION BY 330 PM CDT. GUSTY WINDS ASSOCIATED WITH THE STORMS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE IF THE STORMS APPROACH YOUR LOCATION. JKL
The Marquette radar (KMQT), 184 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
7 thunderstorm wind, 1 lightning, 1 heavy rain. Local standard time, as filed.
Lightning struck an electrical regulator on a house, causing a fire.
The public reported an estimated 4 inches of rain in the Rhinelander area. There was standing water in a basement in the town of Pelican, on the east side of Rhinelander.
Thunderstorm winds knocked several trees down in the town of Tripoli.
Thunderstorm winds knocked down large tree limbs along Highway 52 and County Highway Z.
Thunderstorm winds knocked trees down on a road.
The public reported a couple trees and three to four-inch diameter tree limbs down on the south side of Antigo. One tree damaged a truck.
Thunderstorm winds knocked down trees in the town of Cecil.
Thunderstorm winds took trees down in the town of Zachow.
Thunderstorm winds blew several trees down in the town of Angelica.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470645, 470644, 470646, 470649, 470648, 470651, 470654, 470652, 470655.